Arkansas, 2017Tornadoes and Damaging Winds in Arkansas, March 24, 2017
March 24, 2017 · NWS LZK · 16 events in 7 counties and zones
A line of strong to severe thunderstorms with a few tornadoes moved through the state on the evening of March 24th and early morning of the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 6
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms with a few tornadoes moved through the state on the evening of March 24th and early morning of the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 24, 5:22 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 24, 5:22 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
622 PM CDT Fri Mar 24 2017
.AVIATION...
Forecasts continue to reflect the progression of current convection,
moving east across western sections of the forecast area. A
southerly near surface flow of 12-22 kts will be become
southwesterly between 12 and 18z.
55
&&
.PREV DISCUSSION...(ISSUED 159 PM CDT Fri Mar 24 2017)
SHORT TERM...Tonight Through Sunday
Fairly quiet so far early this afternoon across the LZK CWA with the
exception of breezy SRLY winds. Regional radar imagery depicts the
linear cluster of SHRA/TSRA developing over ERN OK...with SHRA and a
few TSRA lifting NNE into NW AR early this afternoon. Nothing SVR at
this time.
Not a whole lot of changes so far with regards to SVR Wx potential
this afternoon and overnight. However...some details have
changed...such as timing and an increased SVR WX threat for winds
across SRN sections of the state.
The closed upper low to the west will continue to slowly drift east
this afternoon through Sat. As noted earlier...breezy SRLY winds are
ongoing...and have seen dewpts increase into the upper 50s to low
60s as a result. Given these modest dewpts though...and with not a
whole lot of increase in these values expected...this will continue
to limit the overall SFC based instability expected through tonight.
Due to this limit in instability...the primary SVR WX threat will
remain damaging winds given the impressive dynamics and SHR
associated with this synoptic cyclone moving over the region. This
threat will also be greatest in the SRN sections of the state this
evening...where some of the near-term high-res guidance is
suggesting a large bowing line segment or a few smaller bowing
segments traversing east across the state. Will state though that
the threat for seeing tornadoes...while not high given the limited
SFC based instability...will be highest in this region of the state
as well. Any tornadoes that do develop will be in association with
the leading edge of any of these bowing segments. Hail...while
remaining a possibility with any organized cells...will be a more
limited threat.
Latest near-term guidance has indicated a more slow moving line of
storms through the evening and overnight period. As a result...there
may be increased heavy rain potential...with rainfall amounts
ranging from 0.5 to over 2 inches possible through Sat morning. Some
locally higher amounts could be seen. Expect the threat for flash
flooding to exist given some training potential in a few areas.
However...this doesn't look widespread enough for a flash flood
watch.
Keep the Lake Wind Adv going for the current time and spatial
placement. However...this may need extending into Sat if the winds
persist at the current levels.
The storm system will slowly rotate over the region Sat...then push
NE of the area by Sat night into Sun. Some wrap around moisture will
keep some mention of SHRA and isolated TSRA for NRN sections of the
state on Sat...but expect all areas to see drying conditions by Sun.
These drier conditions will be short lived however as more potential
for SHRA/TSRA and even SVR WX returns to the forecast for the active
long term period.
LONG TERM...Sunday Night Through Friday
The parade of storm systems affecting Arkansas will continue
through the extended periods...all bringing the potential for severe
weather. In fact, the long term period start off with the next upper
level shorwave impacting the area Sunday night and Monday. This
system will be an open shortwave and relatively weak. Still, there
will be enough lift, shear, and instability to sustain a few severe
storms. The next system will be much stronger, as a large closed
upper level low pressure system take shape across north Texas, and
moves across Arkansas Wed afternoon and lingering across the area
into Friday, followed by another system which is currently outside
the 7 day forecast period.
Each system will bring a weak cold front through the state, but only
subtle temperatures changes expected. Generally, lows will be in the
50s and highs in the 70s for the entire extended forecast periods.
&&
.LZK Watches/Warnings/Advisories...
Lake Wind Advisory until 10 PM CDT this evening FOR Arkansas-
Baxter-Boone-Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-
Dallas-Desha-Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-
Independence-Izard-Jackson-Jefferson-Johnson-Lincoln-Logan-
Lonoke-Marion-Monroe-Montgomery-Newton-Ouachita-Perry-Pike-Polk-
Pope-Prairie-Pulaski-Saline-Scott-Searcy-Sharp-Stone-Van Buren-
White-Woodruff-Yell.
&&
Aviation...99
Hazardous weather outlook, Mar 24, 6:40 PM CST, 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
740 pM CDT Fri Mar 24 2017
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
740 PM CDT Fri Mar 24 2017
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Thunderstorms will continue to move eastward this evening, from
western sections of Arkansas, reaching eastern Arkansas during the
late evening hours. Damaging wind gusts can be expected with the
strongest storms.
.DAYS TWO THROUGH SEVEN...Saturday Through Thursday
Unsettled weather will continue through the period with several
additional storm systems expected to move across the area. There
will be a chance for some severe weather over western Arkansas
late Sunday and Monday...and then statewide on Wednesday.
.Spotter Information Statement...
Spotter activation may be needed this afternoon and tonight.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Special weather statement, Mar 24, 7:04 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Little Rock AR
804 PM CDT FRI MAR 24 2017
ARZ021-030-250145-
Johnson AR-Logan AR-
804 PM CDT FRI MAR 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN AND SOUTHWESTERN
JOHNSON COUNTIES UNTIL 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ratcliff, or near Booneville, moving northeast at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clarksville... Booneville...
Paris... Lamar...
Magazine... Subiaco...
Hartman... Scranton...
Ratcliff... Woodland...
Hinkle... Hoyt...
Midway in Logan County... Spadra...
Tokalon... Coal Hill...
Caulksville... Morrison Bluff...
Roseville... Dublin...
LAT...LON 3523 9392 3532 9391 3531 9381 3541 9380
3536 9375 3538 9371 3553 9370 3557 9340
3535 9341 3509 9392 3523 9403
TIME...MOT...LOC 0104Z 226DEG 43KT 3522 9391
CavanaughThunderstorm Wind, Logan
- When
- March 24, 7:11 PM CST
- Where
- Logan County, Roseville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 35.380, -93.780
Several street signs were blown down as well as tree limbs. Winds were estimated to be at 50 mph.
Tornado, Garland
- When
- March 24, 8:58 PM CST to 9:00 PM CST
- Where
- Garland County, 1.98 mi NNE of Morning Star to 2.11 mi NNE of Morning Star
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.526, -92.965
EF0 Tornado moved through rural Garland county, Arkansas. The tornado brought down numerous trees.
Tornado, Hot Spring
- When
- March 24, 9:31 PM CST to 9:32 PM CST
- Where
- Hot Spring County, 3.67 mi NW of Glen Rose to 3.7 mi NW of Glen Rose
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.502, -92.769
The tornado started in Hot Spring County near the Saline county line. At the time it was in Hot Spring county, it was rated as a EF0 with just a few trees down.
Tornado, Saline
- When
- March 24, 9:32 PM CST to 9:33 PM CST
- Where
- Saline County, 3.7 mi NW of Glen Rose to 4.44 mi NNW of Glen Rose
- Rating
- EF2
- Path length
- 1.12 mi
- Path width
- 150 yd
- Property damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.504, -92.768
After crossing into Saline County, the tornado strengthened and caused EF2 damage. Some buildings were damaged. An outbuilding suffered severe damage... with a roof of a new home being ripped off. A roof was nearly completely blown off a newly constructed house.
Tornado, Saline
- When
- March 24, 9:33 PM CST to 9:36 PM CST
- Where
- Saline County, 1.53 mi S of Nance to 1.22 mi ESE of Nance
- Rating
- EF1
- Path length
- 1.85 mi
- Path width
- 200 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.528, -92.772
This tornado touched down near the end of Steele Road south of US highway 70 southeast of Lonsdale, knocking down or snapping many trees. Several outbuildings or barns were either severely damaged or destroyed as the tornado moved north-northeast. The tornado then crossed US highway 70 east of Lonsdale. A carport was lofted into trees north/east of US hwy 70, along with additional outbuildings being damaged or destroyed. The tornado continued north destroying another barn before lifting shortly afterwards.
Thunderstorm Wind, Saline
- When
- March 24, 9:36 PM CST
- Where
- Saline County, 0.37 mi S of Crows
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.615, -92.769
Severe thunderstorms blew trees down around the highway 5 and 9 intersection.
Thunderstorm Wind, Saline
- When
- March 24, 9:44 PM CST
- Where
- Saline County, 0.9 mi SE of Benton Saline Co Arp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.560, -92.590
A line of thunderstorms blew limbs down along Congo Road.
Thunderstorm Wind, Pulaski
- When
- March 24, 9:58 PM CST
- Where
- Pulaski County, 0.57 mi W of Ferndale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.780, -92.560
Numerous trees and powerlines were blown down in the Ferndale area.
Thunderstorm Wind, Pulaski
- When
- March 24, 10:07 PM CST
- Where
- Pulaski County, 3.15 mi WNW of Pinnacle
- Measured
- 83 kt (96 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 34.840, -92.520
Large sections of a roof were ripped off from a home on Barrett Road in Western Pulaski County.
Tornado, Pulaski
- When
- March 24, 10:20 PM CST to 10:21 PM CST
- Where
- Pulaski County, 3.17 mi WSW of Olmstead to 3.07 mi WSW of Olmstead
- Rating
- EF2
- Path length
- 0.13 mi
- Path width
- 75 yd
- Continued into
- Faulkner, Ar (LZK)
- Injuries
- 6 direct, 0 indirect
- Property damage
- $350,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.926, -92.248
The tornado touched down just south of the Pulaski/Faulkner County line, south of Frenchman Mountain Road around Lowridge road. This tornado destroyed 4 mobile homes and damaged others. 6 People were injured, with 3 people being hospitalized.
Tornado, Faulkner
- When
- March 24, 10:21 PM CST to 10:23 PM CST
- Where
- Faulkner County, 1.26 mi E of Cato to 2.8 mi NE of Cato
- Rating
- EF1
- Path length
- 2.02 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.928, -92.248
After the tornado crossed into Faulkner County, the tornado caused several trees to snap or be uprooted. Additional, the tornado caused minor roofing damage and an outbuilding to collapse.
Tornado, Pulaski
- When
- March 24, 10:23 PM CST to 10:27 PM CST
- Where
- Pulaski County, 1.66 mi W of Olmstead to 1.09 mi NNE of Olmstead
- Rating
- EF1
- Path length
- 2.16 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.953, -92.229
After the tornado crossed into Faulkner County, the tornado caused several trees to snap or be uprooted. Additional, the tornado caused minor to major roof damage on several structures and destroyed one double-wide trailer.
Thunderstorm Wind, White
- When
- March 24, 10:55 PM CST
- Where
- White County, 1.32 mi ESE of Searcy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.240, -91.730
A line of thunderstorms took several powerlines down in Searcy.
Thunderstorm Wind, White
- When
- March 24, 11:01 PM CST
- Where
- White County, 0.56 mi W of Judsonia
- Measured
- 65 kt (75 mph) estimated sustained
- Reported by
- Amateur Radio
- Coordinates
- 35.280, -91.640
Powerlines and trees were reported down after a line of severe thunderstorms moved through.
Thunderstorm Wind, White
- When
- March 24, 11:09 PM CST
- Where
- White County, 0.69 mi S of Bald Knob
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.310, -91.570
A building was destroyed due to severe thunderstorm winds.
Thunderstorm Wind, White
- When
- March 24, 11:09 PM CST
- Where
- White County, 0.64 mi SSE of Bald Knob
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.312, -91.566
Severe thunderstorm winds took down several powerlines in Bald Knob.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Texas, March 24, 2017$215,000 · EF2 · 19 events
- Tornadoes and Damaging Winds in Louisiana, March 24, 2017$448,000 · EF1 · 18 events
- Winter Storm in Colorado, March 24, 2017$803,000 · 2 events
- Tornado and Hail in Texas, March 24 to 25, 2017$81,000 · EF0 · 11 events
- High Wind in Texas, March 24, 201756 kt wind · 14 events
- Hail in Kansas, March 24 to 29, 20171.75 in hail · 9 events
- Winter Storm in Colorado, March 24, 20176 events
- Damaging Winds in Arkansas, March 24, 201756 kt wind · 6 events
- Winter Weather in West Virginia, March 24, 20175 events
- High Wind in Texas, March 24, 20175 events
- Blizzard in Colorado, March 24, 20173 events
- Winter Weather in Maryland, March 24, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685156, 685158, 685166, 685172, 685183, 685267, 685264, 685270, 685271, 685204, 685205, 685206, 685273, 685272, 685274, 685275.